Browse

You are looking at 1 - 5 of 5 items for :

  • Bicarbonate x
  • Diabetes mellitus type 1 x
Clear All
Open access

A Chinoy, N B Wright, M Bone and R Padidela

Summary

Hypokalaemia at presentation of diabetic ketoacidosis is uncommon as insulin deficiency and metabolic acidosis shifts potassium extracellularly. However, hypokalaemia is a recognised complication of the management of diabetic ketoacidosis as insulin administration and correction of metabolic acidosis shifts potassium intracellularly. We describe the case of a 9-year-old girl with newly diagnosed type 1 diabetes mellitus presenting in diabetic ketoacidosis, with severe hypokalaemia at presentation due to severe and prolonged emesis. After commencing management for her diabetic ketoacidosis, her serum sodium and osmolality increased rapidly. However, despite maximal potassium concentrations running through peripheral access, and multiple intravenous potassium ‘corrections’, her hypokalaemia persisted. Seventy two hours after presentation, she became drowsy and confused, with imaging demonstrating central pontine myelinolysis – a rare entity seldom seen in diabetic ketoacidosis management in children despite rapid shifts in serum sodium and osmolality. We review the literature associating central pontine myelinolysis with hypokalaemia and hypothesise as to how the hypokalaemia may have contributed to the development of central pontine myelinolysis. We also recommend an approach to the management of a child in diabetic ketoacidosis with hypokalaemia at presentation.

Learning points:

  • Hypokalaemia is a recognised complication of treatment of paediatric diabetic ketoacidosis that should be aggressively managed to prevent acute complications.

  • Central pontine myelinolysis is rare in children, and usually observed in the presence of rapid correction of hyponatraemia. However, there is observational evidence of an association between hypokalaemia and central pontine myelinolysis, potentially by priming the endothelial cell membrane to injury by lesser fluctuations in osmotic pressure.

  • Consider central pontine myelinolysis as a complication of the management of paediatric diabetic ketoacidosis in the presence of relevant symptoms with profound hypokalaemia and/or fluctuations in serum sodium levels.

  • We have suggested an approach to the management strategies of hypokalaemia in paediatric diabetic ketoacidosis which includes oral potassium supplements if tolerated, minimising the duration and the rate of insulin infusion and increasing the concentration of potassium intravenously (via central line if necessary).

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Ploutarchos Tzoulis, Richard W Corbett, Swarupini Ponnampalam, Elly Baker, Daniel Heaton, Triada Doulgeraki and Justin Stebbing

Summary

Five days following the 3rd cycle of nivolumab, a monoclonal antibody, which acts as immune checkpoint inhibitor against the programmed cell death protein-1, for metastatic lung adenocarcinoma, a 56-year-old woman presented at the hospital critically ill. On admission, she had severe diabetic ketoacidosis (DKA), as evidenced by venous glucose of 47 mmol/L, blood ketones of 7.5 mmol/L, pH of 6.95 and bicarbonate of 6.6 mmol/L. She has had no personal or family history of diabetes mellitus (DM), while random venous glucose, measured 1 week prior to hospitalisation, was 6.1 mmol/L. On admission, her HbA1c was 8.2% and anti-GAD antibodies were 12 kIU/L (0–5 kU/L), while islet cell antibodies and serum C-peptide were undetectable. Nivolumab was recommenced without the development of other immune-mediated phenomena until 6 months later, when she developed hypothyroidism with TSH 18 U/L and low free T4. She remains insulin dependent and has required levothyroxine replacement, while she has maintained good radiological and clinical response to immunotherapy. This case is notable for the rapidity of onset and profound nature of DKA at presentation, which occurred two months following commencement of immunotherapy. Despite the association of nivolumab with immune-mediated endocrinopathies, only a very small number of patients developing type 1 DM has been reported to date. Patients should be closely monitored for hyperglycaemia and thyroid dysfunction prior to and periodically during immunotherapy.

Learning points:

  • Nivolumab can induce fulminant type 1 diabetes, resulting in DKA.

  • Nivolumab is frequently associated with thyroid dysfunction, mostly hypothyroidism.

  • Nivolumab-treated patients should be monitored regularly for hyperglycaemia and thyroid dysfunction.

  • Clinicians should be aware and warn patients of potential signs and symptoms of severe hyperglycaemia.

Open access

Prashanth Rawla, Anantha R Vellipuram, Sathyajit S Bandaru and Jeffrey Pradeep Raj

Summary

Euglycemic diabetic ketoacidosis (EDKA) is a clinical triad comprising increased anion gap metabolic acidosis, ketonemia or ketonuria and normal blood glucose levels <200 mg/dL. This condition is a diagnostic challenge as euglycemia masquerades the underlying diabetic ketoacidosis. Thus, a high clinical suspicion is warranted, and other diagnosis ruled out. Here, we present two patients on regular insulin treatment who were admitted with a diagnosis of EDKA. The first patient had insulin pump failure and the second patient had urinary tract infection and nausea, thereby resulting in starvation. Both of them were aggressively treated with intravenous fluids and insulin drip as per the protocol for the blood glucose levels till the anion gap normalized, and the metabolic acidosis reversed. This case series summarizes, in brief, the etiology, pathophysiology and treatment of EDKA.

Learning points:

  • Euglycemic diabetic ketoacidosis is rare.

  • Consider ketosis in patients with DKA even if their serum glucose levels are normal.

  • High clinical suspicion is required to diagnose EDKA as normal blood sugar levels masquerade the underlying DKA and cause a diagnostic and therapeutic dilemma.

  • Blood pH and blood or urine ketones should be checked in ill patients with diabetes regardless of blood glucose levels.

Open access

A Majid and B J Wheeler

Summary

In clinical practice, seizures independent of hypoglycemia are observed in patients with type 1 diabetes mellitus (T1DM) more frequently than expected by chance, suggesting a link. However, seizures during management of diabetic ketoacidosis (DKA) have generally been considered a bad prognostic factor, and usually associated with well-known biochemical or neurological complications. We present the case of a 17-year-old girl with known T1DM managed for severe DKA complicated by hypocapnic seizure. We review the literature on this rare occurrence as well as outline other possible differentials to consider when faced with the alarming combination of DKA and seizure.

Learning points:

  • Seizures during DKA treatment require immediate management as well as evaluation to determine their underlying cause.

  • Their etiology is varied, but a lowered seizure threshold, electrolyte disturbances and serious neurological complications of DKA such as cerebral edema must all be considered.

  • Sudden severe hypocapnia may represent a rare contributor to seizure during the treatment of DKA.